Alert archive / Texas / Tornado Warnings in 2008
Tornado Warning 11, NWS Amarillo, TX
NWS Amarillo, TX issued this tornado warning at May 26, 2008, 4:37 PM CDT for Wheeler County, Texas. It was in force for 23 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 26, 2008, 4:37 PM CDT (21:37 UTC)
- Expired
- May 26, 2008, 5:00 PM CDT
- In force
- 23 min
- Issued by
- NWS Amarillo, TX
- Area
- Storm-based polygon
County Wheeler County, TX
The radar
The Amarillo radar (KAMA), 136 km from the middle of the area, began a volume at 21:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 26, 4:40 PM CDT | HAIL 2.75 | 4 N Lela, TX | BASEBALL SIZE HAIL |
| May 26, 4:45 PM CDT | HAIL 1.75 | 4 N Lela, TX | GOLFBALL SIZE HAIL THIS OCCURRING...GROUND IS COMPLETELY COVERED WITH HAIL |
| May 26, 4:47 PM CDT | HAIL 0.88 | 2 N Twitty, TX | |
| May 26, 4:54 PM CDT | HAIL 1.75 | 8 S Wheeler, TX | GOLFBALL SIZE HAIL SOUTH ON HIGHWAY 83 |
| May 26, 5:05 PM CDT | HAIL 1 | 8 Ne Shamrock, TX |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 26, 1:46 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 9.6 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 29 J/kg
- Mixed-layer CIN
- -485 J/kg
- Mixed-layer LCL
- 2131 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 160 m²/s²
- 0-3 km storm-relative helicity
- 99 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS54 KAMA 262137 TORAMA TXC483-262200- /O.NEW.KAMA.TO.W.0011.080526T2137Z-080526T2200Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE AMARILLO TX 437 PM CDT MON MAY 26 2008 THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A * TORNADO WARNING FOR... SOUTHERN WHEELER COUNTY IN THE PANHANDLE OF TEXAS... THIS INCLUDES THE CITY OF SHAMROCK... * UNTIL 500 PM CDT * AT 435 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR LELA...OR ABOUT NEAR SHAMROCK...MOVING NORTHEAST AT 25 MPH. * THE TORNADO WILL BE NEAR... TWITTY BY 450 PM CDT THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM...SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND STAY AWAY FROM WINDOWS. IF YOU ARE IN A MOBILE HOME OR VEHICLE...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE AT 8 0 6 3 3 5 1 1 2 1. LAT...LON 3547 10014 3523 10000 3518 10034 3528 10047 TIME...MOT...LOC 2137Z 238DEG 21KT 3525 10031 $$ KRAMAR
2 follow-up statements
000
WWUS54 KAMA 262150
SVSAMA
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
449 PM CDT MON MAY 26 2008
TXC483-262200-
/O.CON.KAMA.TO.W.0011.000000T0000Z-080526T2200Z/
WHEELER TX-
449 PM CDT MON MAY 26 2008
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 500 PM CDT FOR
SOUTHEASTERN WHEELER COUNTY...
AT 447 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO. THIS TORNADO WAS LOCATED NEAR TWITTY...OR ABOUT
4 MILES NORTH OF SHAMROCK...MOVING NORTHEAST AT 20 MPH.
* LOCATIONS IMPACTED INCLUDE...
TWITTY...
SHAMROCK...
SPOTTERS REPORTED ROTATION WITH THIS STORM NORTHWEST OF SHAMROCK.
HAIL UP TO NICKEL SIZE WAS REPORTED 2 MILES NORTH OF TWITTY. THIS
STORM HAS A HISTORY OF VERY LARGE HAIL...WITH MANY REPORTS OF
GOLFBALL SIZE AND SOME REPORTS OF BASEBALL SIZE. TAKE SHELTER UNTIL
THE STORM HAS PASSED.
TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.
LAT...LON 3518 10031 3530 10037 3547 10014 3539 10010
3538 10009 3523 10000
TIME...MOT...LOC 2149Z 241DEG 19KT 3528 10025
$$
KRAMAR000
WWUS54 KAMA 262156
SVSAMA
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
456 PM CDT MON MAY 26 2008
TXC483-262200-
/O.CON.KAMA.TO.W.0011.000000T0000Z-080526T2200Z/
WHEELER TX-
456 PM CDT MON MAY 26 2008
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 500 PM CDT FOR
SOUTHEASTERN WHEELER COUNTY...
AT 452 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
TORNADO. THIS TORNADO WAS LOCATED NEAR TWITTY...OR ABOUT NEAR
SHAMROCK...MOVING EAST AT 20 MPH.
* LOCATIONS IMPACTED INCLUDE...
TWITTY...
SHAMROCK...
TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.
LAT...LON 3518 10031 3530 10037 3547 10014 3539 10010
3538 10009 3523 10000
TIME...MOT...LOC 2156Z 257DEG 17KT 3527 10021
$$
KRAMARWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this tornado warning went out at May 26, 2:49 PM CDT, 1 hour 48 minutes earlier.
Area forecast discussion, May 26, 2:49 PM CDT, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
249 PM CDT MON MAY 26 2008
.DISCUSSION...
SVR WX UNFOLDING THIS AFTN AS STG INSTBY IS REALIZED IN MOIST AIRMASS
IN ERN PNHDLS. TSTMS SHOULD CONT TO FORM TNGT ALONG DRYLINE AND WILL
ALSO BE PSBL ALONG CDFNT THAT WILL MOVE S TNGT AND TUE. WILL CONT
POPS TNGT THRU TMW NGT. TEMPS WILL BE SLGTLY COOLER TMW IN POST
FRONTAL AIRMASS.
THEREAFTER...UPR RIDGE DVLPS OVER PNHDLS...WITH RETURN TO WARM TEMPS
AND DRY WX. MSTR IS EXPECTED TO RETURN TO LIMITED DEGREE LATE IN THE
WEEK AS LEE TROF REORGANIZES. WILL REMAIN TO BE SEEN IF SHRTWV TROFS
WILL BE ABLE TO MOVE THRU THE RIDGE TO TAKE ADVANTAGE OF THE MSTR.
ATTM...WILL RETAIN DRY FCST AFTER TUE NGT.
MEXMOS WAS REASONABLE MOST PDS...WITH EXCEPTION OF SUN MAXIMA...AS
RIDGE IN PLACE SHOULD ALLOW TEMPS TO REMAIN WARM.
KRAMAR
&&
.FIRE WEATHER...
WILL CONT RED FLAG WRNG THRU THIS EVE...AS DRYLINE SHARPENS ACRS W
CNTRL PNHDLS. APPEARS RED FLAG CONDITIONS MAY BLEED INTO SECOND TIER
OF TX PNHDL COUNTIES...AND WILL CONT WRNG THESE LOCATIONS AS WELL.
CDFNT TO MOVE THRU TNGT AND TMW.
KRAMAR
&&
.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX 58 81 51 80 60 / 20 20 20 10 10
BEAVER OK 59 73 49 77 57 / 50 20 20 10 10
BOISE CITY OK 52 74 46 77 57 / 20 20 20 10 10
BORGER TX 62 79 53 80 65 / 30 20 20 10 10
BOYS RANCH TX 57 85 50 83 59 / 20 20 20 10 10
CANYON TX 57 82 50 80 59 / 20 20 20 10 10
CLARENDON TX 65 84 56 79 62 / 50 30 30 10 10
DALHART TX 56 79 50 80 57 / 20 20 20 10 10
GUYMON OK 57 76 49 80 59 / 20 20 20 10 10
HEREFORD TX 56 83 51 81 59 / 20 20 20 10 10
LIPSCOMB TX 61 77 50 78 60 / 50 20 20 10 10
PAMPA TX 62 79 53 79 63 / 50 20 20 10 10
SHAMROCK TX 67 84 56 79 63 / 50 20 30 10 10
WELLINGTON TX 68 87 59 80 63 / 50 30 30 10 10
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...RED FLAG WARNING UNTIL 10 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: DALLAM...DEAF SMITH...HARTLEY...MOORE...OLDHAM...
POTTER...RANDALL...SHERMAN.
OK...RED FLAG WARNING UNTIL 10 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: CIMARRON.
&&Hazardous weather outlook, May 26, 2:06 PM CDT, 2 hours 31 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 206 PM CDT MON MAY 26 2008 OKZ001>003-TXZ001>020-271100- ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH- DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE- OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER- 206 PM CDT MON MAY 26 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE... TORNADO WATCH NUMBER 374 WAS ISSUED FOR THE TEXAS AND BEAVER COUNTIES IN THE OKLAHOMA PANHANDLE...AND THE CENTRAL AND EASTERN COUNTIES OF THE TEXAS PANHANDLE...EAST OF LINE FROM SPEARMAN TO CLAUDE. A FEW TORNADOES ARE POSSIBLE THIS AFTERNOON AND THIS EVENING. IN ADDITION...LARGE HAIL AND DAMAGING WINDS ARE EXPECTED. TO THE WEST OF THE DRYLINE...WINDY CONDITIONS ARE EXPECTED TO DEVELOP AND COMBINE WITH LOW RELATIVE HUMIDITIES AND WARM TEMPERATURES TO RESULT IN RED FLAG CONDITIONS. A RED FLAG WARNING IS IN EFFECT THROUGH 10 PM FOR LOCATIONS WEST OF A CANYON...STRATFORD...TO BOISE CITY LINE. IN ADDITION...CAUTION IS ADVISED ON AREA LAKES DUE TO THE WINDY CONDITIONS. .DAYS TWO THROUGH SEVEN... THUNDERSTORMS WILL BE POSSIBLE ACROSS MOST OF THE TEXAS AND OKLAHOMA PANHANDLES THROUGH TUESDAY NIGHT. AS MOISTURE FROM THE GULF OF MEXICO MOVES INTO THE REGION...A DRYLINE BECOMES ESTABLISHED ACROSS THE PANHANDLES...AND SEVERAL UPPER LEVEL LOW PRESSURE DISTURBANCES PASS THROUGH THE SOUTHERN PLAINS. SEVERE THUNDERSTORMS WILL BE POSSIBLE ANY OF THESE DAYS...WITH THE PRIMARY THREATS BEING LARGE HAIL AND DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... EMERGENCY MANAGERS AND AREA SPOTTER GROUPS WILL NEED TO MONITOR WEATHER CONDITIONS FOR POSSIBLE ACTIVATION THIS AFTERNOON THROUGH TONIGHT. NUNEZ
In the hours before
Local storm report, May 26, 4:02 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
402 PM CDT MON MAY 26 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0401 PM TSTM WND GST 1 E MCLEAN 35.23N 100.58W
05/26/2008 M62 MPH GRAY TX MESONET
&&
EVENT NUMBER 00356
SMBLocal storm report, May 26, 4:18 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
418 PM CDT MON MAY 26 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0417 PM HAIL 2 W LELA 35.23N 100.38W
05/26/2008 E1.25 INCH WHEELER TX BROADCAST MEDIA
&&
EVENT NUMBER 00357
SMBLocal storm report, May 26, 4:21 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
421 PM CDT MON MAY 26 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0405 PM HAIL 4 SW LELA 35.19N 100.39W
05/26/2008 E1.25 INCH WHEELER TX PUBLIC
&&
EVENT NUMBER 00358
SMBLocal storm report, May 26, 4:24 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
424 PM CDT MON MAY 26 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0338 PM HAIL 6 SE MCLEAN 35.17N 100.52W
05/26/2008 E0.75 INCH COLLINGSWORTH TX PUBLIC
&&
EVENT NUMBER 00359
SMBLocal storm report, May 26, 4:35 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
435 PM CDT MON MAY 26 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0432 PM HAIL 1 W LELA 35.23N 100.36W
05/26/2008 E0.75 INCH WHEELER TX PUBLIC
MARBLE TO PENNY SIZE HAIL...HAIL OCCURRED BETWEEN 415
PM AND 425 PM
&&
EVENT NUMBER 00360
CKSpecial weather statement, May 26, 4:36 PM CDT, 1 minute before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 436 PM CDT MON MAY 26 2008 TXZ018-019-262200- ARMSTRONG TX-DONLEY TX- 436 PM CDT MON MAY 26 2008 ...STRONG THUNDERSTORM IN SOUTHEASTERN ARMSTRONG AND SOUTHWESTERN DONLEY COUNTIES... AT 436 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 13 MILES SOUTHWEST OF CLARENDON MOVING NORTHEAST AT 30 MPH. HAIL...STRONG WINDS...AND VERY HEAVY RAINFALL ARE POSSIBLE WITH THIS STORM. STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY. CLK
The office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 7:11 PM CDT | Severe Thunderstorm Warning | AMA | Carson, Deaf Smith, Oldham, Potter, Randall | 64 min |
| May 25, 7:14 PM CDT | Severe Thunderstorm Warning | AMA | Hansford, Hemphill, Hutchinson, Lipscomb, Moore, Ochiltree and 2 more | 61 min |
| May 25, 7:33 PM CDT | Severe Thunderstorm Warning | AMA | Carson, Gray | 72 min |
| May 25, 7:49 PM CDT | Severe Thunderstorm Warning | AMA | Armstrong, Carson, Donley, Gray, Randall | 56 min |
| May 25, 8:09 PM CDT | Severe Thunderstorm Warning | AMA | Armstrong, Carson, Deaf Smith, Hutchinson, Moore, Potter and 1 more | 25 min |
| May 25, 8:11 PM CDT | Areal Flood Advisory | AMA | Potter, Randall | 94 min |
| May 25, 8:14 PM CDT | Severe Thunderstorm Warning | AMA | Carson, Gray, Hemphill, Hutchinson, Lipscomb, Ochiltree and 1 more | 91 min |
| May 25, 8:18 PM CDT | Severe Thunderstorm Warning | AMA | Hansford, Hutchinson, Moore, Ochiltree, Sherman | 57 min |
| May 25, 8:34 PM CDT | Tornado Warning | AMA | Hemphill, Roberts | 56 min |
| May 25, 8:43 PM CDT | Severe Thunderstorm Warning | AMA | Armstrong, Carson, Donley, Gray, Hutchinson, Randall and 1 more | 62 min |
| May 25, 9:14 PM CDT | Severe Thunderstorm Warning | AMA | Collingsworth, Donley, Gray, Hemphill, Wheeler | 61 min |
| May 25, 9:45 PM CDT | Severe Thunderstorm Warning | AMA | Hemphill, Lipscomb | 45 min |
| May 26, 3:56 AM CDT | Red Flag Warning | AMA | Dallam, Deaf Smith, Hartley, Moore, Oldham, Potter and 2 more | 18 hr |
| May 26, 2:43 PM CDT | Severe Thunderstorm Warning | AMA | Collingsworth, Donley, Gray, Wheeler | 62 min |
| May 26, 3:41 PM CDT | Severe Thunderstorm Warning | AMA | Collingsworth, Donley, Gray, Hemphill, Roberts, Wheeler | 64 min |
| May 26, 4:35 PM CDT | Severe Thunderstorm Warning | AMA | Collingsworth, Donley, Gray, Wheeler | 55 min |
| May 26, 4:39 PM CDT | Severe Thunderstorm Warning | AMA | Lipscomb, Ochiltree | 52 min |
| May 26, 4:46 PM CDT | Severe Thunderstorm Warning | AMA | Armstrong, Collingsworth, Donley, Gray, Wheeler | 59 min |
| May 26, 5:00 PM CDT | Tornado Warning | AMA | Wheeler | 45 min |
| May 26, 5:04 PM CDT | Areal Flood Advisory | AMA | Wheeler | 3 hr |
| May 26, 5:09 PM CDT | Severe Thunderstorm Warning | AMA | Gray, Hemphill, Roberts, Wheeler | 66 min |
| May 26, 5:29 PM CDT | Severe Thunderstorm Warning | AMA | Wheeler | 61 min |
| May 26, 5:33 PM CDT | Severe Thunderstorm Warning | AMA | Collingsworth, Donley | 57 min |
| May 26, 5:49 PM CDT | Tornado Warning | AMA | Collingsworth, Donley | 56 min |
| May 26, 6:24 PM CDT | Severe Thunderstorm Warning | AMA | Collingsworth, Wheeler | 30 min |
| May 26, 6:32 PM CDT | Tornado Warning | AMA | Collingsworth | 28 min |
| May 26, 6:53 PM CDT | Severe Thunderstorm Warning | AMA | Gray, Wheeler | 67 min |
| May 26, 6:57 PM CDT | Severe Thunderstorm Warning | AMA | Hemphill, Lipscomb | 63 min |
| May 26, 6:59 PM CDT | Severe Thunderstorm Warning | AMA | Collingsworth | 61 min |
Nearby
Tornado Warnings in Texas, 2008Every tornado warning in 2008Tornadoes in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.